Kentucky, 2003Flash Flood in Kentucky, May 10 to 11, 2003
May 10 to 11, 2003 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 1:50 PM CST, 9 hours 10 minutes earlier.
Area forecast discussion, May 10, 1:50 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SAT MAY 10 2003
SIGNIFICANT WX EPISODE SLATED FOR THE EVENING AND OVERNIGHT HOURS IN
THE PAH FORECAST AREA. LATE MORNING SPC DISCUSSION SUGGESTED THAT
SUPERCELLS WILL LIKELY BE THE PRIMARY MODE OF SEVERE WEATHER INTO
THE CWA...WITH A TRANSITION TO A SQUALL LINE FURTHER TO THE EAST
INTO THE OVERNIGHT HOURS. GIVEN THE HIGH RISK COVERAGE TODAY...I
HAVE TO DECIDED TO ADD MENTION OF ISOLATED TORNADO POTENTIAL IN EACH
ZONE GROUP...IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL.
SATELLITE PICTURES...GOES/RUC MODEL SOUNDINGS...UPPER AIR ANALYSIS
INDICATED MODERATE INSTABILITY ALONG THE NORTHERN END OF THE PAH
FORECAST AREA...WITH A WEAK THERMAL TROUGH AND HIGH THETA-E AIR
POISED ACROSS WRN KY. THERE WILL BE NO SHORTAGE OF HIGH THETAE
AIR...SO MAIN FACTOR FOR INSTABILITY WILL SHARPER LAPSE RATES AND
WIND SHEAR DEVELOPING WITH JET MAX ROTATING AROUND BASE OF TROUGH IN
THE WRN U.S.
EXPECT THE THUNDERSTORMS TO ACCELERATE QUICKLY OUT OF THE CWA AFTER
06-08Z...WITH COOLER AND DRIER AIR MOVING IN. DRY WEATHER SHOULD
CONTINUE AFTER TONIGHT INTO WEDNESDAY. THE NEXT SYSTEM WILL MOVE AND
DEEPEN IN NWLY FLOW...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
INTO THURSDAY. I DECIDED TO LEAVE LINGERING SHOWER CHANCE INTO EARLY
SATURDAY AS UPPER LOW IS PROGGED TO PERSIST OVER THE OHIO VALLEY.
.PAH...NONE.
SMITH
Hazardous weather outlook, May 10, 11:11 AM CST, 11 hours 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT SAT MAY 10 2003
...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS
THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF
THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL
PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR
THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE
EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME
SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER
SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO
SUNRISE SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 7:48 PM CST, 3 hours 12 minutes before
MOZ076-086-087-100-107>112-114-110300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT SAT MAY 10 2003
...TORNADO WATCH 349 IN EFFECT UNTIL 200 AM CDT...
AT 845 PM CDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS
OVER SOUTHEAST MISSOURI...GENERALLY FROM GREENVILLE SOUTH TO
SOUTHWEST BUTLER COUNTY AND AREAS WEST. MOVEMENT OF THIS ACTIVITY
WAS NORTHEAST AT 50 TO 55 MPH. THROUGH 1000 PM...THE ACTIVITY WILL
CONTINUE TO PUSH NORTHEAST...IMPACTING THE COMMUNITIES OF MARBLE
HILL...GRASSY...QULIN...AND DEXTER. WIND GUSTS OF 35 TO 45 MPH...HAIL
UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN ARE ALL
POSSIBLE WITH THESE STORMS.
PRESLEY
Local storm report, May 10, 10:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM COUNTY WIDE IL FLOODING
05/10/03 JOHNSON REPORTED BY
EOC...
NUMEROUS STREET
AND COUNTY ROAD FLOODING
1146 PM CAIRO IL FLOODING
05/10/03 ALEXANDER REPORTED BY
POLICE...REPORTS OF
FLOODING THROUGHOUT
COUNTYFlash Flood, Crittenden
- When
- May 10, 11:00 PM CST to May 11, 1:00 AM CST
- Where
- Crittenden County, Countywide
- Property damage
- $400,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.353, -88.097 (the zone’s center; the record gives no point)
Flooding caused by torrential thunderstorm downpours forced the closure of U.S. Highway 60 and U.S. Highway 641 in Marion for about 45 minutes. Part of First Street was impassable after a culvert was pushed out of place, causing tree limbs to flow under the asphalt and push up through it. Several businesses reported minor to moderate water damage. The county high school and the county courthouse sustained minor flooding damage. Floodwaters along U.S. Highway 60 swept a man's parked car into a nearby creek. A 500-gallon propane tank behind a house floated away. Substantial damage such as washed out culverts was reported on at least a dozen rural roads. The Sheridan area received significant flooding damage. Unofficial rainfall amounts were around 3 inches in an hour. The heaviest rainfall was in northern and central parts of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351347.